Strong Wind, Chippewa
- When
- June 1, 12:00 AM EST to 10:00 AM EST
- Where
- Chippewa forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $4,000
- Reported by
- NEWSPAPER
Strong winds lingered in Eastern Upper Michigan from May 31st. With soils still quite wet, scattered tree damage and power outages continued sporadically into the late morning hours of the 1st.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Strong winds lingered in Eastern Upper Michigan from May 31st. With soils still quite wet, scattered tree damage and power outages continued sporadically into the late morning hours of the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 31, 9:42 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1042 PM EDT MON MAY 31 2004 .SHORT TERM...ON THE CURRENT SURFACE MAP...990 MB LOW PRESSURE WAS OVER WEST CENTRAL MINNESOTA WITH AN OCCLUDED FRONT EXTENDING EASTWARD TO ACROSS FAR NORTHERN LOWER MICHIGAN. REGIONAL RADARS SHOW THAT EVENING SHOWER ACTIVITY HAD MOSTLY DIMINISHED WITH A FEW LEFTOVER SHOWERS OVER EASTERN WISCONSIN AND WESTERN LAKE MICHIGAN. ACROSS THE APX FORECAST AREA ONLY SPRINKLES/PATCHY DRIZZLE REMAIN. THE MAIN SHORT TERM FORECAST CONCERN OVERNIGHT IS POPS. STRONG SHORT WAVE THAT BROUGHT ONE HALF TO THREE QUARTERS OF AN INCH OF RAINFALL TO MUCH OF THE AREA EARLIER TODAY HAS MOVED BY TO OUR NORTH. IN ADDITION...DEFORMATION AXIS IS MOVING OUT OF EASTERN UPPER. THERE IS LINGERING DEEP MOISTURE ACROSS FAR NORTHERN LOWER AND EASTERN UPPER AS OCCLUDED FRONT INCHES NORTHEASTWARD. HOWEVER...THERE IS LITTLE IN THE WAY OF FORCING OVERNIGHT. ONLY EXPECTING ISOLATED/SCATTERED SHOWERS (20 TO 30 POP) ALONG WITH PATCHY DRIZZLE AND FOG OVERNIGHT. UPDATED GRIDS ALREADY PUBLISHED AND UPDATED ZONES OUT SHORTLY. .PREV DISCUSSION...ISSUED 445 PM MAY 31 LONG TERM...FORECAST ISSUES REVOLVE AROUND CONTINUED RAIN CHANCES THROUGH MIDWEEK...PARTICULARLY DURING THE DAYTIME WITH HEATING. DRY CONDITIONS STILL ON TRACK FOR THURSDAY-SATURDAY WITH TEMPS GRADUALLY REBOUNDING BACK TO AROUND NORMAL. TUESDAY AND TUESDAY NIGHT...BROAD UPPER LOW SETTLES IN ACROSS THE GREAT LAKES WITH THE SFC BOUNDARY SLOWLY SAGGING SOUTHWARD DURING THE AFTERNOON. NOT MUCH IN THE WAY OF SYNOPTIC FORCING TO WORK WITH OTHER THAN SOME WEAK QG FORCING FROM DEFORMATION AXIS LYING ACROSS THE REGION. WILL GET SOME DESTABILIZATION DURING THE AFTERNOON UNDER THE COLD POOL AND WITH THE WEAK SYNOPTIC FORCING/LOW LEVEL FRONTAL CONVERGENCE...WILL HAVE SCATTERED SHOWERS IN FOR THE AFTERNOON AND THUNDERSTORMS MENTIONED ALONG AND SOUTH OF THE FRONT AND CARRIED INTO THE EARLY EVENING. MAY NOT SEE MUCH OF ANYTHING GOING ON TUESDAY NIGHT WITH LOSS OF HEATING AND SUBSIDENCE BUILDING IN BUT WILL KEEP A LOW CHANCE FOR SHOWERS GOING FOR NOW IN NRN LOWER. LATER SHIFTS MAY BE ABLE TO REMOVE POPS TUESDAY NIGHT. WEDNESDAY AND WEDNESDAY NIGHT...A REPEAT OF TUESDAY WITH DIURNALLY DRIVEN SHOWERS/CHANCE THUNDER THE MAIN WEATHER FEATURES ALTHOUGH LAST FEW RUNS OF THE ETA HAVE BEEN TRENDING ANOTHER UPPER LOW ROTATING BACK TOWARD THE REGION. EVEN SO...WITH ONGOING COLD ADVECTION ACROSS THE CWA AND LACK OF ANY VORTICITY ADVECTION ALOFT...MAIN THREAT WILL BE FROM HEATING. WILL AGAIN BEEF UP POPS FOR THE AFTERNOON AND EARLY EVENING TIME FRAME BEFORE ENDING RAIN CHANCES ENTIRELY WED NIGHT. THURSDAY...HIGH PRESSURE STILL ON TRACK TO BUILD INTO THE WESTERN GREAT LAKES ON THURSDAY WITH DRY PLEASANT CONDITIONS EXPECTED. COOLEST NIGHT OF THE WEEK COMES THURSDAY NIGHT WITH HIGH PRESSURE OVERHEAD/LIGHT WINDS AND WILL HAVE TEMPS DIPPING INTO THE UPPER 30S FOR INLAND LOCATIONS. FRIDAY THROUGH MONDAY (EXTENDED FORECAST)...UNCERTAINTY CONTINUES FOR THIS PERIOD AS MEDIUM RANGE MODELS STILL HAVING A DIFFICULT TIME DECIDING STRENGTH OF NRN PACIFIC UPPER LOW COMING INTO THE PAC NW DURING THE WEEKEND...AND RESULTING DOWNSTREAM FLOW AMPLIFICATION ACROSS THE NRN CONUS INTO THE GREAT LAKES. 00Z OPERATIONAL GFS/ECMWF STILL MAINTAINING SOME SEMBLANCE OF WEAK TROFFING OVER THE NRN TIER OF THE U.S. THROUGH THE PERIOD BUT NOW LEANING BACK TO LESS AMPLIFICATION (PARTICULARLY THE ECMWF) WITH WEAK HARD TO FORECAST RIPPLES MOVING THROUGH THE REGION. STILL DIFFICULT TO HANG YOUR HAT ON ANY ONE PARTICULAR FORECAST PERIOD AS HAVING A BETTER CHANCE OF RAIN THAN ANOTHER. BUT OVERALL WILL FOLLOW CLOSE TO THE GFS GLOBAL ENSEMBLE SOLUTION AND HPC MANUAL PROGS WHICH FAVOR A LESS AMPLIFIED SOLUTION ACROSS THE GREAT LAKES AND FEATURES A WEAK SFC SYSTEM PASSING THROUGH DURING THE LATE SAT THROUGH EARLY MON TIME FRAME. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 812 PM EDT MON MAY 31 2004 MIZ008-015>036-041-042-011100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 812 PM EDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/JPB/ADAM/JZ
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409629, 5409630.